North Carolina, 2017

Damaging Wind in North Carolina, April 22, 2017

April 22, 2017 · NWS MRX · 1 event in 1 county or zone

A few severe thunderstorms developed in the unstable air ahead of a wave of low pressure building east along a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed in the unstable air ahead of a wave of low pressure building east along a slow moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 6:03 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 22, 6:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
703 PM EDT Sat Apr 22 2017

.AVIATION...
Flight restrictions in showers and thunderstorms will continue for
the next few hours across the forecast area. After sunset,
convection with diminish, but rain, lowering ceilings, and
reduced visibilities will continue through early tonight. A brief
lull is expected before sunrise tomorrow morning, with just some
light, scattered showers around. By late morning, rain will fill
back in and steady rain is expected through the end of the TAF
period (resulting in continued low cigs and reduced visibilities).

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Sunday afternoon for Cherokee-Clay.

TN...Flash Flood Watch through Sunday afternoon for Anderson-Bledsoe-
     Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
     Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

VA...Flash Flood Watch through Sunday afternoon for Lee-Russell-Scott-
     Washington-Wise.

&&

EMH
Hazardous weather outlook, Apr 22, 9:21 AM EST, 9 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1021 AM EDT Sat Apr 22 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231430-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1021 AM EDT Sat Apr 22 2017 /921 AM CDT Sat Apr 22 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Strong to Possibly Severe Storms are expected this Afternoon
and Evening...
...Flash flood Watch is in effect beginning by mid-afternoon
Today and continuing through Sunday Afternoon...

A cold front will across the region Today producing scattered to
numerous showers and thunderstorms. Some of these storms could be
strong to possibly severe from the mid-afternoon through the
evening. The main concern being hail up to quarter size, damaging
downburst winds up to 60 mph, heavy rainfall and lightning.

The heavy rains may cause localized flash flooding, especially
along and near a stalled out boundary stretched along the
northern Plateau and Cumberland Mountains near the
Tennessee/Virginia border.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Locally Heavy Rainfall and Flash Flooding are possible
through Sunday...

A storm system will move across the Tennessee Valley and southern
Appalachians Saturday night and Sunday. Widespread showers and
embedded thunderstorms are expected with locally heavy rainfall
expected.

One to three inches of rainfall will be common across much of the
area through Sunday with localized amounts in excess of 4 inches
possible.

The persistent rainfall will saturate the ground across much of
the area. The additional heavy rains could lead to flooding of
roadways, poor drainage areas, low lying areas and small rivers
and streams across the region. Mud slides are possible, especially
across the burn scar areas of Sevier County, Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Apr 22, 5:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      OAKDALE                 35.99N 84.56W
04/22/2017                   MORGAN             TN   EMERGENCY MNGR

            PORTIONS OF STATE HIGHWAY 328 SHUTDOWN DUE TO FLOODING
            NEAR MILE MARKER 4. ROCKSLIDE ON HIGHWAY 62. CAMP AUSTIN
            RD CLOSED DUE TO FLOODING. A ROAD WITHIN CITY LIMITS OF
            OAKDALE CLOSED NEAR CITY PARK.

&&
Local storm report, Apr 22, 6:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
04/22/2017                   HAMILTON           TN   EMERGENCY MNGR

            TREE DOWN ON A HOME IN SALE CREEK.

&&
Local storm report, Apr 22, 6:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             4 N KNOXVILLE           36.03N 83.95W
04/22/2017  E1.00 INCH       KNOX               TN   AMATEUR RADIO

0525 PM     HAIL             KNOXVILLE               35.97N 83.95W
04/22/2017  E1.75 INCH       KNOX               TN   PUBLIC

            SEVERAL REPORTS OF GOLFBALL SIZE HAIL IN AND AROUND
            KNOXVILLE. REPORTS FROM FB AND TWITTER WITH PICTURES.

0535 PM     TSTM WND DMG     STRAWBERRY PLAINS       36.06N 83.69W
04/22/2017                   KNOX               TN   911 CALL CENTER

            A FEW TREES DOWN AROUND THE STRAWBERRY PLAINS AREA AND
            SOUTH NEAR I-40.

0545 PM     FLASH FLOOD      4 NE KNOXVILLE          36.02N 83.90W
04/22/2017                   KNOX               TN   PUBLIC

            WATER COMPLETELY COVERING ROADWAY AT RUTLEDGE PIKE AND
            I-40. REPORT VIA FB.

0600 PM     FLASH FLOOD      OAKDALE                 35.99N 84.56W
04/22/2017                   MORGAN             TN   EMERGENCY MNGR

            PORTIONS OF STATE HIGHWAY 328 SHUTDOWN DUE TO FLOODING
            NEAR MILE MARKER 4. ROCKSLIDE ON HIGHWAY 62. CAMP AUSTIN
            RD CLOSED DUE TO FLOODING. A ROAD WITHIN CITY LIMITS OF
            OAKDALE CLOSED NEAR CITY PARK.

0615 PM     HAIL             3 SE DANDRIDGE          35.99N 83.38W
04/22/2017  E1.00 INCH       JEFFERSON          TN   TRAINED SPOTTER

0618 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
04/22/2017                   RHEA               TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS SOUTHERN END OF RHEA COUNTY.

0618 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
04/22/2017                   HAMILTON           TN   EMERGENCY MNGR

            TREE DOWN ON A HOME IN SALE CREEK.

0635 PM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
04/22/2017                   COCKE              TN   EMERGENCY MNGR

            A FEW TREES DOWN AROUND THE COUNTY.

&&
Local storm report, Apr 22, 6:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
04/22/2017                   MCMINN             TN   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&
Special weather statement, Apr 22, 6:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
721 PM EDT SAT APR 22 2017

NCZ060-061-TNZ071>074-086-087-102-230000-
Clay NC-Cherokee NC-Blount Smoky Mountains TN-Northwest Monroe TN-
East Polk TN-Sevier Smoky Mountains TN-NW Blount TN-
Southeast Monroe TN-North Sevier TN-
721 PM EDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...CLAY...SOUTHEASTERN
POLK...BLOUNT...EASTERN MONROE AND SEVIER COUNTIES UNTIL 800 PM
EDT...

At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Maryville to 15 miles
southeast of Madisonville to 12 miles southeast of Etowah to 9 miles
southwest of Ducktown. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Maryville, Gatlinburg, Andrews, Murphy, Ducktown, Hayesville, Pigeon
Forge, Nantahala Lake, Pittman Center, Townsend, William L. Davenport
Refuge, Walland, Copperhill, Brasstown, Clover Hill, Cades Cove,
Elkmont, Great Smoky Mountains N.p., Tusquitee and Violet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8451 3500 8451 3518 8437 3537 8413
      3571 8410 3587 8329 3571 8325 3566 8330
      3566 8335 3556 8350 3556 8376 3552 8388
      3541 8402 3531 8404 3522 8397 3526 8371
      3515 8373 3516 8365 3500 8349 3499 8349
TIME...MOT...LOC 2320Z 256DEG 49KT 3565 8413 3539 8415 3519 8439 3498
8455

05/MA
Local storm report, Apr 22, 6:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      POWELL                  36.03N 84.03W
04/22/2017                   KNOX               TN   PUBLIC

            BEAVER CREEK IN POWELL IS OUT OF ITS BANKS, AFFECTING AT
            LEAST ONE MOBILE HOME WHERE THE WATER IS UP TO THE
            SKIRTING. FB REPORT WITH PICTURE.

&&

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
April 22, 7:00 PM EST
Where
Cherokee County, Valleytown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -83.820

Several trees were uprooted. Also, a tree was reported down across westbound U.S. Highway 19/74 blocking traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687860.